N. prodotti: 0
Totale ordine: € 0,00
Indexed/Abstracted in: BIOSIS Previews, Current Contents/Clinical Medicine, EMBASE, PubMed/MEDLINE, Science Citation Index Expanded (SciSearch), Scopus
Impact Factor 1,6
Online ISSN 1827-1898
Guagnano M. T., Pace-Palitti V., Formisano S., Della Loggia F., D’Anchino M., Della Vecchia R., Merlitti D., Sensi S.
From the Internal Medicine, Department of Medicine and Aging University of Chieti, Italy
Background. To determine whether an excessive, prolonged and, above all, unusual physical exertion could be associated with episodes of mild hypoglycaemia in non-insulin-dependent diabetes mellitus (NIDDM) patients treated with glibenclamide.
Methods. Experimental design: 11 months of observation with retrospective analysis of patient personal diaries to determine the hypoglycaemic risk. Setting: Diabetic Unit — Department of Medicine and Aging — Chieti University School of Medicine.
Patients: We enrolled 340 NIDDM outpatients adjusted for sex, age, body mass index, alcohol intake and oral treatment regimen with glibenclamide. Patients were tested monthly for circadian blood glucose profiles and glycosylated hemoglobin. Mild hypoglycaemia was defined on the basis of blood glucose values <2.8 mmol/l associated with mild autonomic symptoms, without requiring external assistance. Each diabetic patient filled a personal diary indicating the therapy regimen and the characteristics of eventual hypoglycaemic episodes occurring during the observation period.
Results. 21.8% of NIDDM patients experienced one or two episodes of mild hypoglycaemia during the observation period. The analysis of the patients’ diaries showed that 60% of the hypoglycaemic episodes was associated with excessive, prolonged and unexpected physical exertions. Within this group, about 70% of the episodes occurred during a holiday (“holiday hypoglycaemia”). After analyzing the socio-demographic and clinical characteristics of the diabetic patients reporting hypoglycaemic events, we found a higher risk for “holiday hypoglycaemia” in patients with a lower educational level, with a sedentary occupation or among the ex-farmers.
Conclusions. As resulted in the present study, unexpected physical exertions may represent a relevant cause of mild hypoglycaemia in diabetic patients receiving oral antidiabetic therapy. However, this hypoglycaemic cause may have been underestimated in the literature. Educational programs conducted by general practitioners or diabetologists could be useful for the patients in reducing the number of mild hypoglycaemic episodes.